Common Antibiotic Combination Causes Sudden Death

Hyperkalemia may be a concern when patients are prescribed trimethoprim/sulfamethoxazole.

Now and again, a study comes along that changes how health care professionals think about prescribing. Recently, research released by the British Medical Journal implicated trimethoprim/sulfamethoxazole as a cause for increased risk of sudden death in specific populations.

This particular study gathered data for more than 17 years, from 1994 through 2012, and included patients aged 66 years or older who were being treated with either an angiotensin-converting enzyme (ACE) inhibitor or angiotensin receptor blocker (ARB) and then suddenly died within 7 or 14 days of starting treatment as an outpatient with an oral antibiotic.

Of the more than 1.5 million patients included in the study, nearly 40,000 died suddenly after beginning oral antibiotic treatment. The results showed that, in this specific patient population, 3 of every 1000 individuals taking either ACE inhibitors or ARBs who then begin treatment with trimethoprim/sulfamethoxazole will die suddenly within 7 to 14 days.

Those results are significant when compared with the control cohort, which recorded only 1 sudden death per 1000 patients.

Previous research has shown that older patients treated with trimethoprim/sulfamethoxazole who are concurrently taking ACE inhibitors or ARBs have an increased risk for hospitalization due to hyperkalemia. The authors of that prior study theorized that such increased risk of sudden death in the cohort was associated with the quick and clinically significant rise in potassium, which then caused an unrecognized arrhythmic death.

The authors also implied that sudden death in those patients might be inappropriately attributed to something other than hyperkalemia, such as an underlying cardiovascular disease.

With more than 250 million prescriptions for ACE inhibitors and ARBs annually, and more than 20 million prescriptions for trimethoprim/sulfamethoxazole dispensed each year in the United States, chances are that the 2 will be prescribed together. When appropriate, it is prudent for clinicians to evaluate alternative antibiotic regimens, consider a decreased duration of treatment, or closely monitor serum potassium levels in this particular patient population.